To report a case of accelerated retinal toxicity due to hydroxychloroquine (HCQ) use for treatment of Sjögren syndrome in a patient treated with concomitant chemotherapy for breast cancer.
Observational case report.
A 56-year-old white woman using 400 mg HCQ (7.1 mg/kg real body weight) daily for a total of 2 years and 10 months for treatment of Sjögren syndrome with concomitant use of docetaxel and cyclophosphamide therapy (21-day cycle, 4 cycles) followed by anastrozole for breast cancer, presented with visual complaints and findings of severe HCQ toxicity.
Concomitant breast cancer therapy may have a synergistic effect with HCQ leading to accelerated retinal toxicity. As such potential acceleration is poorly understood, patients on HCQ who are treated with concomitant chemotherapy should be considered for more frequent retinal screenings to maximize safety and preservation of vision.
This is the first reported case of accelerated retinal toxicity in the setting of hydroxychloroquine use for treatment of Sjögren syndrome with concomitant docetaxel and cyclophosphamide therapy for treatment of breast cancer reported in a 56-year-old white female patient.
National Eye Institute, National Institutes of Health, Bethesda, Maryland.
Reprint requests: Catherine Cukras, MD, PhD, National Eye Institute, National Institutes of Health, Building 10, 10c438, 10 Center Drive, Bethesda, MD 20892; e-mail: email@example.com
Supported by the NEI Intramural research program.
None of the authors has any financial/conflicting interests to disclose.
A. Sharma and A. M. Maiz contributed equally to this work.